Colorado, 2011

Damaging Wind in Colorado, August 8, 2011

August 8, 2011 · NWS BOU · 1 event in 1 county or zone

Strong winds downed power lines and caused scattered outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds downed power lines and caused scattered outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 3:11 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 3:11 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
411 PM MDT MON AUG 8 2011

.UPDATE...

&&

.SHORT TERM...SOME CONCERN ABOUT SEVERE THUNDERSTORM POTENTIAL FOR
THE FAR NORTHEAST PLAINS OF COLORADO...SO HAVE OPTED TO GO WITH A
SEVERE THUNDERSTORM WATCH FOR ZONES 48>51 UNTIL MIDNIGHT MDT
TONIGHT.  STG WINDS TO 60 MPH AND HAIL TO ONE INCH THE MAIN THREATS.

.PREV DISCUSSION... /ISSUED 240 PM MDT MON AUG 8 2011/

SHORT TERM...FRONTAL BOUNDARY ASSOCIATED WITH SURFACE HIGH PRESSURE
IS BUILDING IN FROM NORTHEAST THIS AFTERNOON.  OVERALL IT STILL
APPEARS TOO DRY AND STABLE FOR THUNDERSTORMS ALONG THE FRONT RANGE
THIS EVENING.  MAIN POTENTIAL WL BE OVER THE FAR NORTHEASTERN PLAINS
WHERE FCST CAPES IN THE 1000-1500 J/KG RANGE ARE STILL PROGGED.  A
90 KT UPPER JET MOVING ACROSS SRN WY/NRN CO MAY HELP INITIATE DEEP
CONVECTION AS WELL...BUT IT SHOULD MOVE QUICKLY TO THE EAST.  17Z
HRRR MDL SHOWS ALL OF THE DEEP CONVECTION DEVELOPING THERE THIS
EVENING AS WELL WITH THE BEST POTENTIAL OVER NEBRASKA.  WL MAINTAIN
10-20 PERCENT POPS FOR ZONES 48>51 THROUGH 06Z THIS EVENING.
OVERNIGHT...NAM12 INDICATE BOUNDARY LYR MOISTURE INCREASING AS WEAK
DENVER CYCLONE FORMS.  HIGHER DEWPOINTS ARE PROGGED TO ADVECT INTO
FRONT RANGE NORTH OF DENVER.  WL ADD PATCHY FOG TO THE GRIDS 09-15Z
PRIMARILY NORTH AND EAST OF DENVER.  STRONG WEST TO NORTHWESTERLY
FLOW ALOFT WILL CONTINUE OVER COLORADO IN THE AFTN WITH 300 MB WINDS
STILL 65-70 KTS.  FCST CAPES ARE PROGGED TO RANGE FROM 400-1000 J/KG
ALONG THE PALMER DIVIDE/FRONT RANGE.  IT WILL BE SIGNIFICANTLY
HIGHER OVER THE NORTHEAST PLAINS AROUND 2500 J/KG.  SOME WEAK QG
ASCENT AOA 700 MB AS WELL IN THE AFTN.  WL CONTINUE WITH 30 PERCENT
COVERAGE OVER ZONES 48>51...WITH LESSER COVERAGE OF 10-20 PERCENT
COVERAGE FURTHER WEST AND SOUTH.

LONG TERM...HIGH PRESSURE RIDGE ALOFT WILL REMAIN ACROSS MUCH OF
THE SOUTHERN PORTIONS OF THE UNITED STATES FOR THE REST OF THE WEEK.
THIS WILL LEAVE THE ROCKY MOUNTAIN REGION...INCLUDING COLORADO IN A
BRISK WEST TO NORTHWEST FLOW PATTERN.  THE RESULT WILL BE SEVERAL
COLD FRONTS MOVING THROUGH NORTHEAST COLORADO...THE STRONGEST ON
TUESDAY NIGHT WITH LOW LEVEL COOLING EXPECTED ON WEDNESDAY.
TEMPERATURES WILL BE QUITE A BIT COOLER ESPECIALLY OVER THE FAR
NORTHEAST PLAINS. THERE IS SOME DISAGREEMENT AMONGST THE MODELS ON
THE MAGNITUDE OF THE COOLING WITH THE NAM THE COLDEST WITH STRONG LOW
LEVEL STABILITY AND GFS THE WARMEST FOR DAYTIME ON WEDNESDAY. THE
BEST CHANCE OF STORMS WILL ALSO BE TUESDAY NIGHT OVER THE FAR PLAINS
WITH AN UPPER LEVEL DISTURBANCE PASSING BY. WITH THE STRONGER LOW
LEVEL STABILITY AND STRATUS ACROSS THE PLAINS ON WEDNESDAY...CHANCES
OF ANY STORMS LOOK QUITE LOW AND HAVE LOWERED POPS SOME MORE.

WARMER AGAIN ON THURSDAY BEFORE NEXT WAVE AND ASSOCIATED COLD FRONT
SEEPS INTO THE REGION EARLY ON FRIDAY. LOOKS LIKE ENOUGH MOISTURE
WILL RETURN FOR SOME ISOLATED STORMS IN THE MOUNTAINS BY THIS
WEEKEND. OVERALL ONLY MINIMAL CHANGES TO LONG TERM GRIDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.  THE MDLS DO
DEVELOP A WEAK DENVER CYCLONE OVERNIGHT...WITH INCREASING LOW LEVEL
MOISTURE DEVELOPING TOWARDS 12Z.  WL KEEP THE MENTION OF LOW CLOUDS
AND FOG NORTH AND EAST OF DENVER INTERNATIONAL AIRPORT.  NORTHEAST
WINDS THIS AFTN WILL TRANSITION TO SELY THIS EVENING...THEN SWLY
AFTER 06Z.

.HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM....ENTREKIN
Hazardous weather outlook, Aug 8, 9:48 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT MON AUG 08 2011

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT MON AUG 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE NORTHEAST CORNER OF COLORADO...EAST OF A LINE FROM
BRIGGSDALE TO LAST CHANCE. THE THREAT OF SEVERE THUNDERSTORMS IS
LOW. OTHERWISE IT WILL BE SUNNY AND SLIGHTLY COOLER THAN YESTERDAY
AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHWESTERN UNITED STATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE PLAINS AND FOOTHILLS FROM TUESDAY THROUGH FRIDAY...THEN
OVER ALL THE FORECAST AREA SATURDAY AND SUNDAY. TEMPERATURES WILL
HOVER AROUND SEASONAL NORMALS FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 8, 5:25 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Strong thunderstorm winds snapped large tree branches, some up to 5 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339534.